Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 124, NWS Gaylord, MI

September 8, 2006Montmorency County, Oscoda County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Sep 8, 2006, 2:55 PM EDT for Montmorency County, Oscoda County, Michigan. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2006, 2:55 PM EDT (18:55 UTC)
Expired
Sep 8, 2006, 3:43 PM EDT
In force
48 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

Counties Montmorency County, MI, Oscoda County, MI

The radar

The NCL Michigan radar (KAPX), 43 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 3:08 PM EDTTSTM WND DMG2 S Lewiston, MITREE DOWN AT INTERSECTION OF COUNTY ROAD 489 AND BIG WOLF LAKE RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 6.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2006-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2006-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 081855
SVRAPX
MIC119-135-082000-
/O.NEW.KAPX.SV.W.0124.060908T1855Z-060908T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
255 PM EDT FRI SEP 8 2006

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTMORENCY COUNTY IN NORTHERN LOWER MICHIGAN
  OSCODA COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 400 PM EDT

* AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES WEST OF 
  LEWISTON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GARLAND AROUND 305 PM EDT...
  ATLANTA AROUND 315 PM EDT...
  COMINS AROUND 325 PM EDT...
  LOCKWOOD LAKE AROUND 330 PM EDT...
  FLETCHER POND AROUND 340 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4499 8437 4474 8437 4476 8388 4506 8389

$$


JZ
3 follow-up statements
000 
WWUS34 KAPX 081912
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
312 PM EDT FRI SEP 8 2006

MIC119-135-082000-
/O.CON.KAPX.SV.W.0124.000000T0000Z-060908T2000Z/
MONTMORENCY MI-OSCODA MI-
312 PM EDT FRI SEP 8 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR OSCODA AND MONTMORENCY COUNTIES...

AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GARLAND...OR ABOUT 10
MILES SOUTH OF ATLANTA...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COMINS AROUND 325 PM EDT...
  LOCKWOOD LAKE AROUND 330 PM EDT...
  8 MILES SOUTH OF FLETCHER POND AROUND 345 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4499 8432 4475 8435 4476 8388 4502 8389

$$
000 
WWUS34 KAPX 081932
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
331 PM EDT FRI SEP 8 2006

MIC119-135-082000-
/O.CON.KAPX.SV.W.0124.000000T0000Z-060908T2000Z/
MONTMORENCY MI-OSCODA MI-
331 PM EDT FRI SEP 8 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR OSCODA AND MONTMORENCY COUNTIES...

AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE 
FROM 11 MILES EAST OF ATLANTA TO 7 MILES EAST OF MIO...MOVING EAST 
AT 35 MPH.

THIS STORM DOWNED A TREE 2 MILES SOUTH OF LEWISTON.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT OUTDOORS...STAY
AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4500 8402 4469 8410 4465 8389 4502 8389

$$
000 
WWUS34 KAPX 081943
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
343 PM EDT FRI SEP 8 2006

MIC119-135-081953-
/O.CAN.KAPX.SV.W.0124.000000T0000Z-060908T2000Z/
MONTMORENCY MI-OSCODA MI-
343 PM EDT FRI SEP 8 2006

...THE SEVERE THUNDERSTORM WARNING FOR OSCODA AND MONTMORENCY
COUNTIES IS CANCELLED...

AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORMS WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE EXITED
THE AREA. THE WARNING HAS THEREFORE BEEN CANCELLED.

LAT...LON 4500 8402 4469 8410 4465 8389 4502 8389

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 10:40 AM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, Sep 8, 10:40 AM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1040 AM EDT FRI SEP 8 2006

.UPDATE...COLD FRONT PROGRESSING THIS MORNING TO THE STRAITS AROUND
SUNRISE. THE SUNSHINE THEN BEGAN TO BLUNT THE NOSE OF THE COLD AIR
INITIALLY, BUT THE CLOUD COVER ASSOCIATED WITH THE 850 FRONT HAS
BEEN POWERING THROUGH UPPER MICHIGAN SO THAT LOWER CLOUDS ARE
BEGINNING TO MAKE THEIR MOVE SOUTH OF THE STRAITS. A TIMING OF THE
PROGRESSION CURRENTLY GIVE THE CLOUD LINE ROUGHLY JUST NORTH OF KAPN
TO KGLR TO KFKS BY 18Z. THE 500 MB VORTMAX SUPPORTING THE COLD FRONT
IS THE MAJOR PLAYER WITH THE SYSTEM AND IS LOCATED IN N MINNESOTA.
CURRENT 88D (BOTH MQT AND APX) SHOW SHOWERS AND A FEW THUNDERSTORMS
PUSHING THROUGH UPPER MICHIGAN JUST BEHIND THE MAIN COLD FRONT.
SO...NORTH OF M-72, FORECAST LOOKS GOOD WITH RAIN SHOWERS AND
ISOLATED THUNDER. SOUTH OF M-72 WILL PROBABLY SCALE BACK THE THUNDER
POTENTIAL IF NOT BY 11 AM PROBABLY BY 1 PM, ONCE I AM CONVINCED THAT
THE CLOUDS WILL LIMIT THE INSOLATION TO THE SOUTHERN COUNTIES OF THE
FORECAST AREA AND THUS THE THUNDER.

LUTZ

&&

.PREV DISCUSSION...ISSUED 430 AM EDT FRI SEP 8 2006
LATEST SURFACE/SATELLITE/RUC ANALYSIS SHOWING ENERGETIC NORTHERN
STREAM FLOW ACROSS THE NORTHERN TIER OF STATES INTO CANADA. POTENT
SHORTWAVE IS DROPPING SOUTHEAST ACROSS SOUTHERN ONTARIO BETWEEN MID
LEVEL RIDGE AXIS STRETCHING FAR NORTH INTO THE NORTHWEST TERRITORIES
AND CLOSED CIRCULATION NORTH OF QUEBEC. AT THE SURFACE...COLD FRONT
ASSOCIATED WITH ONTARIO SHORTWAVE MAKING STEADY PROGRESS SOUTH
ACROSS LAKE SUPERIOR AND THE WESTERN UPPER AS A 1022MB CANADIAN
BUILDS IN BEHIND FRONT. LATEST RADAR TRENDS SHOWING A DECAYING LINE
OF SHOWER AND STORMS ALONG AND SLIGHTLY BEHIND FRONT WITH NEW
DEVELOPMENT ACROSS MUCH OF THE EASTERN UPPER AND NORTHERN LAKE
MICHIGAN AHEAD OF FRONT. FORECAST CONCERNS CENTERED ON TIMING OF
SHOWERS AND STORMS WITH FRONTAL PASSAGE...THREAT OF SEVERE
WEATHER...POST FRONTAL COLD AIR MASS...AND POSSIBLE MARINE HEADLINES.

TODAY...BASED OFF EARLY MORNING RADAR TRENDS HAVE SCALED BACK
PRECIPITATION TO SCATTERED COVERAGE ACROSS THE EASTERN UPPER AND THE
TIP OF THE MITT. UNFAVORABLE MORNING TIMING IN THESE AREAS SHOULD
PRECLUDE MUCH OF A THUNDER THREAT. HOWEVER...WILL KEEP MENTION OF
ISOLATED THUNDER PER REGIONAL LIGHTNING PLOT SHOWING SOME REMAINING
THUNDERSTORMS NEAR THE KEWEENAW PENINSULA AND OVER WESTERN LAKE
SUPERIOR. ELSEWHERE...WILL KEEP CHANCE POPS THIS MORNING TO ACCOUNT
FOR THUNDERSTORMS FIRING ACROSS CENTRAL WISCONSIN IN AREA OF
ENHANCED LOW LEVEL JET AND SHOWERS AND STORMS FILLING IN ACROSS LAKE
MICHIGAN. FRONT WILL SAG SOUTH THROUGH THE DAY AND CONTINUE TO
TAKE ON ANAFRONT CHARACTERISTICS WITH THE MAJORITY OF THE
PRECIPITATION FALLING BEHIND THE FRONT IN THE COOL AIR. COVERAGE
SHOULD INCREASE THIS AFTERNOON OVER OUR SOUTH AND SOUTHEASTERN ZONES
WITH FAVORABLE DIURNAL TIMING. AS FOR SEVERE WEATHER...LATEST SPC
DAY ONE OUTLOOK HAS ALL AREAS FROM MACKINAW COUNTY SOUTH IN SLIGHT
RISK. KINEMATICS RATHER UNIMPRESSIVE AS BEST MID LEVEL WIND FIELDS
AND SHEAR PASS NORTH WITH SHORTWAVE. 0-6 KM BULK SHEAR OVER THE CWA
IS ONLY ABOUT 20 KNOTS WITH 500 MB WIND SPEEDS OF ONLY 25 TO 30
KNOTS. THERMODYNAMICS MORE IMPRESSIVE...ESPECIALLY SOUTH. SB CAPE
APPROACHES 1700 J/KG WITH ML CAPE OF NEARLY 800 J/KG. IN
ADDITION...WET BULB HEIGHTS ARE ONLY 10.3 KM WITH A FREEZING LEVEL
OF 11.1 KM. BASED OFF THE ABOVE...FEEL HAIL WOULD BE THE PRIMARY
THREAT. THAT BEING SAID...EXTREME SHALLOW NATURE OF FRONTAL ZONE MY
INHIBIT DEEP MOIST CONVECTION IN MORE FAVORABLE UNSTABLE AREAS AHEAD
OF FRONT. AS FOR TEMPERATURES...WILL FOLLOW A NON-DIURNAL TREND AND
SPREAD COOLER AIR SOUTH BEHIND FRONT.

TONIGHT...FRONT WILL BE SLOW TO CLEAR THE AREA AS IT ALIGNS ITSELF
PARALLEL TO MID LEVEL WIND FIELD AND WITH BEST UPPER LEVEL DYNAMIC
PASSING NORTH. REGION IS ALSO IN FAVORABLE RIGHT ENTRANCE REGION OF
80 KNOT 300 MB JET WITH UPPER LEVEL DIVERGENCE NOTED OVER THE AREA.
GIVEN THIS AND PAST HISTORY OF FRONT WITH PRECIPITATION WELL NORTH
OF FRONTAL ZONE WILL KEEP GOING FORECAST OF POPS ACROSS THE NORTHERN
LOWER...TAPERED FROM NORTH TO SOUTH. LINGERING INSTABILITY THIS
EVENING MAY LEAD TO SOME THUNDERSTORMS SO WILL KEEP IN FORECAST.

SATURDAY...WILL LINGER CHANCE POPS FAR SOUTH AS GFS HAS BEEN
CONSISTENT IN SHOWING SOME LIGHT PRECIPITATION WELL NORTH OF FRONT.
ELSEWHERE...850 MB CAA CONTINUES WITH READINGS DROPPING TO 2C BY
EVENING. THIS WILL LEAD TO IMPRESSIVE SHALLOW OVER WATER INSTABILITY
WITH DELTA TS APPROACHING 18C. NORTHEAST WINDS SHOULD BRING IN LAKE
GENERATED STRATUS TO MUCH OF THE NORTHEASTERN LOWER.
ELSEWHERE...EXPECT MORNING MOSTLY CLOUDY CONDITIONS GIVING WAY TO
PARTLY CLOUDY SKIES. IT WILL BE MUCH COOLER WITH HIGHS ONLY REACHING
THE 50S IN MOST AREAS.

REST OF FORECAST LEFT UNCHANGED.

MARINE...GUSTY NORTH AND NORTHEAST WINDS BEING OBSERVED DIRECTLY
BEHIND FRONT THIS MORNING IN THE WESTERN UPPER AND LAKE SUPERIOR.
WILL START SCA FOR WHITEFISH BAY AND THE SAINT MARYS RIVER AT NOON
TO ACCOUNT FOR THESE GUSTY WINDS. NORTH WINDS WILL SPREAD SOUTH OVER
NORTHERN LAKE MICHIGAN EARLY THIS AFTERNOON AND WILL HOIST SCA NORTH
OF SLEEPING BEAR POINT STARTING EARLY THIS AFTERNOON.

MSB

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 8, 10:43 AM EDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GAYLORD MI
1043 AM EDT FRI SEP 8 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-091000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1043 AM EDT FRI SEP 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS EASTERN
UPPER AND NORTHERN LOWER MICHIGAN. SOME THUNDERSTORMS MAY BECOME
SEVERE TODAY...ESPECIALLY ALONG AND SOUTH OF M-72. THE PRIMARY RISK
WILL BE HAIL UP TO PENNY SIZE.

THERE IS AN INCREASED RISK OF RIP CURRENTS THIS AFTERNOON ON LAKE
MICHIGAN BEACHES OF NORTHERN LOWER MICHIGAN AND WHITEFISH BAY OF
EASTERN UPPER MICHIGAN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PATCHY FROST IS POSSIBLE SATURDAY NIGHT...WITH TEMPERATURES DIPPING
INTO THE LOWER AND MIDDLE 30S ACROSS THE INTERIOR REGIONS OF
NORTHERN MICHIGAN.  THESE TEMPERATURES COULD BE COLD ENOUGH TO HARM
TENDER VEGETATION...AND YOU SHOULD BE PREPARED TO PROTECT PLANTS
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

MSB/LUTZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 12:49 PM EDTSpecial Marine WarningAPX116 min
Sep 8, 12:59 PM EDTSevere Thunderstorm WarningAPXChippewa27 min
Sep 8, 1:35 PM EDTSpecial Marine WarningAPX40 min
Sep 8, 3:25 PM EDTSevere Thunderstorm WarningAPXAlcona, Alpena65 min
Sep 8, 3:28 PM EDTSpecial Marine WarningAPX2 hr
Sep 8, 6:34 PM EDTSpecial Marine WarningAPX84 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.